Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 64, NWS Springfield, MO

April 19, 2011Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2011, 6:27 PM CDT for Ozark County, Taney County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2011, 6:27 PM CDT (23:27 UTC)
Expired
Apr 19, 2011, 7:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:35 PM CDTHAIL 2.52 Ese Protem, MOPOSTAL CARRIER REPORTED GOLF BALL TO TENNIS BALL SIZED HAIL ABOUT 2 TO 3 MILES SOUTHEAST OF PROTEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KSGF 192327
SVRSGF
MOC153-213-200015-
/O.NEW.KSGF.SV.W.0064.110419T2327Z-110420T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TANEY COUNTY IN SOUTHWEST MISSOURI...
  WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 715 PM CDT.

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PROTEM...OR 17 MILES SOUTHEAST OF
  FORSYTH...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF
  PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
  60 MPH.

* LOCATIONS IMPACTED INCLUDE LONG RUN...NOBLE...PROTEM...RUETER...
  THEODOSIA AND THORNFIELD.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS PREVIOUSLY IN 
EFFECT FOR TANEY COUNTY. AN ADDITIONAL SEVERE THUNDERSTORM WARNING 
REMAINS IN EFFECT FOR THE REMAINDER OF OZARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3650 9321 3678 9248 3649 9273 3649 9317
TIME...MOT...LOC 2326Z 242DEG 45KT 3655 9285
WIND...HAIL 60MPH 1.25IN

$$

SCHAUMANN
1 follow-up statement
495 
WWUS53 KSGF 192356
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE APR 19 2011

MOC153-213-200015-
/O.CON.KSGF.SV.W.0064.000000T0000Z-110420T0015Z/
OZARK MO-TANEY MO-
656 PM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN TANEY AND WESTERN OZARK COUNTIES...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 4 MILES SOUTH OF PROTEM...OR 21 MILES
SOUTHEAST OF FORSYTH...MOVING NORTHEAST AT 50 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE LONG RUN...PROTEM AND THEODOSIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHERN MISSOURI.

&&

LAT...LON 3649 9309 3678 9248 3649 9273
TIME...MOT...LOC 2356Z 238DEG 42KT 3649 9283
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:44 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 19, 5:44 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 19 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
A CLUSTER OF DEEP CONVECTION HAS EVOLVED ALONG A SERIES OF
CONVECTIVE ROLLS OVER DOUGLAS AND OZARK COUNTIES.  THESE STORMS HAVE
BECOME IMPRESSIVE ON RADAR...LIKELY PRODUCING HAIL TO THE SIZE OF
BASEBALLS WITHIN THE STRONGEST UPDRAFTS.

THE ENVIRONMENT OVER SOUTH CENTRAL MISSOURI...NEAR WEST
PLAINS...ALTON...AND EMINENCE HAS BECOME MORE CONDUCIVE TO THE
DEVELOPMENT OF TORNADOES.  RUC ANALYSIS SUGGEST THAT LOW LEVEL CAPE
VALUES CONTINUE TO INCREASE IN THIS AREA...WHILE SURFACE WINDS ARE
NOT QUITE AS VEERED AS AREAS OF SOUTHWEST MISSOURI.

ANY UPDRAFTS THAT CAN REMAIN FULLY WITHIN THE WARM SECTOR AND AWAY
FROM THE FRONT WILL NEED TO BE CLOSELY MONITORED FOR THE DEVELOPMENT
OF TORNADOES.

CRAMER

&&

.DISCUSSION...

A COLD FRONT CONTINUED TO SURGE ACROSS SOUTHWEST AND CENTRAL
MISSOURI THIS AFTERNOON.  THIS FEATURE IS EXPECTED TO TRIGGER AN
EPISODE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...MAINLY EAST OF HIGHWAY 65.

THE 18Z SPECIAL RAOB FROM SPRINGFIELD SUGGESTED THAT A STOUT CAP
REMAINED IN PLACE ACROSS THE WARM SECTOR.  AS A MATTER OF
FACT...MIXED LAYER INHIBITION WAS MEASURED AT 152 J/KG.  THIS IS WHY
UPDRAFTS ALONG THE FRONT SAMPLED BY RADAR CONTINUED TO STRUGGLE
THROUGH 230 PM.

EVENTUALLY DEEP CONVECTION WILL DEVELOP...AND IMPACT AREAS EAST OF
HIGHWAY 65.  LARGE CAPE WITHIN THE HAIL GROWTH ZONE SHOWS A RISK FOR
LARGE HAIL UP TO THE SIZE OF GOLF BALLS.  MEANWHILE...A THETA E
DIFFERENTIAL OF AROUND 30 DEGREES...IN CONJUNCTION WITH AN INVERTED
V STRUCTURE FROM THE SURFACE TO 800 MB...WOULD YIELD A RISK FOR
DAMAGING WINDS IN EXCESS OF 60 MPH.

THE TORNADO RISK APPEARS TO BE QUITE LIMITED...AS SURFACE WINDS HAVE
ALREADY VEERED TO THE SOUTHWEST.  ALSO...ZERO CAPE BELOW 3 KM WAS
MEASURED FROM THE 18Z RAOB...WHICH WOULD ALSO HAVE A MITIGATION
EFFECT ON STORMS PRODUCING TORNADOES.  GIVEN THE OVERALL STRONG
SHEAR/CAPE COMBINATION WITHIN THE OZARKS AIRMASS...THE TORNADO RISK
IS NOT ZERO...AS A COUPLE OF SPIN UPS WOULD BE MORE LIKELY IN AREAS
OF SOUTH CENTRAL MISSOURI LATER THIS EVENING.

STORMS WILL COMPLETELY EXIT THE OZARKS REGION BY MIDNIGHT
TONIGHT...FOLLOWED BY A COOLER AND DRIER AIRMASS.  TEMPERATURES WILL
RESPOND BY FALLING INTO THE 30S AND 40S WEDNESDAY MORNING.
WEDNESDAY AFTERNOON TEMPERATURES WILL ONLY WARM INTO THE 50S AND
LOWER 60S.  WEDNESDAY IS ALSO A DAY THAT WE CAN PINPOINT A
COMPLETELY DRY FORECAST.  OTHERWISE A STORMY CONDITIONS ARE ON TAP
FROM THURSDAY THROUGH THE UPCOMING WEEKEND.

A FRONTAL SYSTEM WILL MEANDER BACK AND FORTH THROUGH SOUTHERN
MISSOURI FROM THURSDAY MORNING THROUGH THE WEEKEND.  THIS FEATURE
WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS.  THE NEAR STORM
ENVIRONMENT WILL NEED TO BE MONITORED THROUGH THESE PERIODS AS THE
AREA REMAINS UNDERNEATH THE PRIMARY BELT OF WESTERLIES...HELPING TO
ORGANIZE ANY DEEP CONVECTION THAT EVOLVES.

ULTIMATELY...MEDIUM RANGE MODELS AGREE THAT DEEP SOUTHWEST FLOW WILL
PERSIST THROUGH THE ENTIRE 7 DAY FORECAST.  THIS WILL PROVIDE ON AND
OFF CHANCES FOR SHOWERS AND THUNDERSTORMS.  EVENTUALLY SOIL
CONDITIONS WILL BECOME EITHER SATURATED OR NEARLY
SATURATED...CREATING THE POTENTIAL FOR SOME FLOODING.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN/KBBG A COLD FRONT WILL MOVE THROUGH THE
REGION OVER THE NEXT FEW HOURS. GUSTY SSW WINDS WILL VEER QUICKLY
TO THE NORTHWEST WITH THE FROPA. THERE WILL BE A BRIEF WINDOW FOR
TSTMS ALONG THE FRONT AS IT MOVES THROUGH KSGF/KBBG. POST FRONTAL
CEILINGS WILL LOWER INTO THE MVFR CAT AS LOW LEVELS COOL WITH SOME
BRIEF IFR CEILING POTENTIAL DURING THE 20/06Z-12Z TIME FRAME. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH.
KS...NONE.
&&
Hazardous weather outlook, Apr 19, 12:58 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE APR 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT

 WEATHER HAZARDS EXPECTED...

 HAIL AND THUNDERSTORM WIND GUST RISK IS ELEVATED TO SIGNIFICANT.
 TORNADO RISK IS LIMITED TO ELEVATED.
 LIGHTNING RISK IS SIGNIFICANT.
 NON THUNDERSTORM WIND RISK IS LIMITED.

  DISCUSSION...

 AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR OVER THE MAJORITY
 OF THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. LARGE
 HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY HAZARDS
 WITH THESE STORMS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
 OUT. STORMS ARE FORECASTED TO EXIT THE REGION BY MIDNIGHT
 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 AN UNSETTLED AND ACTIVE WEATHER PATTERN IS EXPECTED FROM
 THURSDAY AFTERNOON THROUGH THE UPCOMING WEEKEND. MULTIPLE ROUNDS
 OF RAIN AND THUNDERSTORMS ARE POSSIBLE. THERE IS A RISK OF A FEW
 STRONG TO SEVERE THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. IN
 ADDITION...INCREASINGLY SATURATED SOILS WILL RESULT IN AN
 INCREASED RISK FOR FLASH FLOODING AND SIGNIFICANT RISES ON AREA
 RIVERS FROM FRIDAY INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED EAST OF A LINE FROM WARSAW
 TO NEOSHO MISSOURI THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 19, 5:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             THEODOSIA               36.58N 92.68W
04/19/2011  E1.00 INCH       OZARK              MO   LAW ENFORCEMENT

&&

RUNNELS
Local storm report, Apr 19, 6:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             VICHY                   38.11N 91.76W
04/19/2011  E1.00 INCH       MARIES             MO   LAW ENFORCEMENT

            WIND GUST OF 49 MPH AT VICHY ASOS

&&

AFOSTER
Local storm report, Apr 19, 6:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             WILLOW SPRINGS          36.99N 91.97W
04/19/2011  E1.00 INCH       HOWELL             MO   BROADCAST MEDIA

0605 PM     HAIL             7 E SQUIRES             36.85N 92.50W
04/19/2011  E2.50 INCH       DOUGLAS            MO   EMERGENCY MNGR

&&

RUNNELS
Local storm report, Apr 19, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             WASOLA                  36.79N 92.58W
04/19/2011  E2.00 INCH       OZARK              MO   BROADCAST MEDIA

&&

RUNNELS
Local storm report, Apr 19, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             WASOLA                  36.79N 92.58W
04/19/2011  E2.75 INCH       OZARK              MO   LAW ENFORCEMENT

&&

RUNNELS
Local storm report, Apr 19, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             GAINESVILLE             36.60N 92.43W
04/19/2011  E1.00 INCH       OZARK              MO   LAW ENFORCEMENT

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:13 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan47 min
Apr 19, 2:30 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan45 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningSGFMiller28 min
Apr 19, 3:06 AM CDTSevere Thunderstorm WarningSGFMaries39 min
Apr 19, 3:15 AM CDTSevere Thunderstorm WarningSGFMiller12 min
Apr 19, 4:46 AM CDTSpecial Weather StatementSGFMaries29 min
Apr 19, 4:55 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps20 min
Apr 19, 4:03 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney42 min
Apr 19, 4:25 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney, Webster50 min
Apr 19, 4:47 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney43 min
Apr 19, 4:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright46 min
Apr 19, 5:10 PM CDTTornado WarningSGFStone, Taney35 min
Apr 19, 5:23 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark52 min
Apr 19, 5:33 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney42 min
Apr 19, 5:36 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski39 min
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Shannon, Texas41 min
Apr 19, 6:13 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Ozark, Shannon, Texas62 min
Apr 19, 6:15 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark, Texas6 hr
Apr 19, 6:40 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.